Does diphenhydramine cause restless leg syndrome?

14 answers | Last updated: Apr 13, 2014
ChiltM4r5 asked...
Does diphenhydramine cause restless leg syndrome?
 

Answers
100% helpful
Karina_M answered...

It is very rare, but diphenhydramine can cause restless leg syndrome, or RLS. RLS can be identified as the urge to move the legs (or other parts of the body) due to tickling, itching, or burning sensations felt in the affected area. Those who already have RLS are advised not to take diphenhydramine as it can aggravate and worsen the problem.

 

More Answers
75% helpful
gertie answered...

It's not rare! I take diphenhydramine and it makes gives me restless leg syndrome, which I don't have normally. I'm young. I'm so tired of being told "I've never heard of that" by doctors when I tell them what happens on drugs. So, I looked up "diphenhydramine RLS" and found your post, and joined JUST SO I COULD ANSWER.

I took diphenhydramine to go to sleep early the night before I had to take the SAT and it kept me up all night. What a disaster. People think it's so rare, but it's not unusual at all for benadryl to have a reverse effect, or more precisely, to give you RLS. Makes me angry!

Melatonin ALSO gives me restless leg syndrome.

 

64px-hh6b80fd52d1
20% helpful
An anonymous caregiver answered...

Same here. Took me a long time to put 2 & 2 together on intermittent RLS and then test the hypothesis. By very strong correlation (ABAB sort of self-experimental design), diphenhydramine taken within a few hours of bed makes my legs go NUTS. It's miserable.

 

20% helpful
ammarah answered...

i am also a victim of this phenomenon.. i feel restlessness not only in legs but also in arms and forearms. its so difficult to tolerate.. :(. i cannot even take tylenol pm if i need to.

 

20% helpful
pmalemes answered...

Hi all!

I am so glad to read this. Lately I have been having trouble sleeping. I have been taking some Wal-som (generic form of Unisom) for sleep. Did you know diphenylhydramine is the ONLY ingredient in Unisom-Walsom? The ONLY ingredient. Crazy.

It's also the only ingredient in Benadryl. What? How even crazier! So, drug manufacturers, which is it for? Allergies or sleeping? It seems we are "being had" here. Pharma is trying to "kill two birds with one stone" and we are the guinea pigs.

Needless to say, I thought I could take more Wal-som when I felt so restless (all over my body, not just legs) and it has an adverse affect.

Absolutely terrible! From now on, chamomile tea, some 5-HTP or valerian root for me. No more of this mystery drug.

 

64px-hh6b80fd52d1
67% helpful
An anonymous caregiver answered...

Thank you all for anwers. I got some diphenhydramine specifically because my withdrawls from opiates will not allow me to sleep (still after over 1 month). The diphenhydramine makes me jerk like I'm going into convulsions and also makes my skin crawl. It does the exact opposite of what I bought it for.

 

petlover answered...

Hi, I am withdrawing from opiates and at first, diphenhydramine seemed to help, but in the middle of the night, I took another and 15 minutes later it was as if I was convulsing. Does anyone have any advice to make this stop?

 

Flashtwo answered...

This is gonna sound crazy but one night it was so bad I couldn't stand it. Looked on the Internet and found a remedy. I was so desperate that I tried it. Put a plain, white, bar of soap between your bottom sheet and mattress pad or mattress. I use Ivory. It works great!! When my legs start acting up I go lay down and put it against my leg or foot. Hubby kept trying to remove the soap until I asked him when the last time was that I woke him up kicking. He's never said anything about it since!!

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

Took 500mg of diphenhydramine one night and my legs went crazy. A non stop intolerable tickling sensation occurred in my lower calves and ankle area. Some times it was worse in the left leg, other times it was both legs. The only relief I could get was to move them or get up and walk or jump around. But then it came back within under a minute. If I tried as hard as I could not to move my legs during the sensation, they would move on their own. Ive had more mild symptoms of RLS on normal doses of diphenhydramine, but nothing this bad since i withdrew from synthetic marijuana. So yeah, diphenhydramine does cause this, and is absolutely intolerable on very high doeses.

 

entropy111 answered...

same here. it gives me crazy legs..can't sleep at all on it.

Try Unisom. It uses the same active ingredient as NyQuil, doxylamine succinate. It does not give you crazy legs.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

Finding it drives me crazy to take Tylenol PM. Cant quit moving! Sucks when all you want is a good night's sleep!

 

gjan answered...

I was glad to hear that others have this restless leg syndrome when they take anything with diphenhydramine. My husband takes it to help him sleep but it works the exact opposite for me, terrible feeling and have to get up and move around until it wears off which is like 4 or 5 hours.

 

 
Ask a question Ask a question | Add an answer Add an answer